Naloxone works on both prescription opioids and heroin and may be available at your local pharmacy.
When people take opioids, they are at risk. Many overdoses are unintentional and may still happen even when taking medication as prescribed. A person overdosing may exhibit any or all of the signs listed below. If you believe someone is overdosing, call 911, perform rescue breathing, and administer naloxone if available. Don’t leave until help arrives.
Naloxone is a prescription medication used to reverse an opioid overdose, including an overdose from prescription opioids or from heroin. It is used to wake up people from an overdose. It usually works within 3-5 minutes and, depending on the device, is effective when sprayed in the nose or injected in a muscle.
When people take opioids, they are at risk for overdose.* Having naloxone may save a life.
Many overdoses are unintentional and may still happen even when taking medication as prescribed. Those taking opioids may become very drowsy and their breathing slowed, or they may even stop breathing all together, which could result in death. Naloxone blocks the effect of the opioid so the person will be able to breathe normally again. If someone requires urgent medical attention due to opioid use, having a naloxone kit on hand enables you to help them breathe again immediately while you wait for EMS to arrive.
*Having opioids in the home puts others, including children, at risk for overdose.
Utah now has a standing order in place for naloxone prescriptions. This means that Utah pharmacists can now dispense naloxone without a prescription. A full list of locations offering naloxone in stock can be found here. If you do not see your primary pharmacy on the list, they are likely capable of ordering naloxone.
The cost of naloxone depends on the source and product type. When insurance does not offer coverage for naloxone, Utahns may expect to pay anywhere from $50-$200 out of pocket for the antidote. However, many agencies offer kits and training for free. Contact us for more info.
If you believe you are witnessing an overdose you should perform the following steps:
If you are unsure whether or not someone is overdosing, naloxone can still be administered at no harm to the patient even if they are not overdosing. Naloxone will not cause a separate overdose. Remember to call 911 emergency responders first.
*Training videos can be found here.
**In some cases, more than one dose of naloxone is needed to reverse the effects of an opioid overdose since naloxone only lasts about 30-90 minutes. There is a potential risk for a patient to overdose again as the naloxone wears off since there might be longer-acting substances still present in the body. For this reason, it is crucial to always call 911 even before administering the antidote.
Naloxone is a very safe medication with no clinical effects on someone who has not taken opioids. The most common reaction to the use of naloxone is opioid withdrawal. This is uncomfortable for the person but typically not life-threatening. The signs and symptoms of opioid withdrawal include a fast heartbeat, anger, aggression, high blood pressure, and pain.
Naloxone doesn’t last very long, only 30-90 minutes. Most heroin and prescription opioids last much longer. This is why it is so important to call 911 even before you give naloxone. The person you just saved may get sleepy again and could potentially die from a lack of oxygen.
If you call 911, you are protected from legal charges concerning that person, the overdose, and any side effects of naloxone, because you are trying to save a life. However, you must remain at the scene and comply with medical providers and law enforcement. If you leave the person without calling 911 and that person dies, you can be charged with his or her death. See Utah’s Good Samaritan Law and Overdose Reporting Amendment for more information.
If you are concerned about trouble with the law from drugs in the house, you should know that drug possession as of October 1, 2015, in Utah has been changed to a Class A misdemeanor from a third degree felony. So the law does not offer you complete immunity, but under the circumstances, it is very unlikely that you will be arrested. The important thing is that you can—and should—act to help save a life by calling 911 and administering naloxone.